×

zbMATH — the first resource for mathematics

The Laurent phenomenon. (English) Zbl 1012.05012
Summary: A composition of birational maps given by Laurent polynomials need not be given by Laurent polynomials; however, sometimes – quite unexpectedly – it does. We suggest a unified treatment of this phenomenon, which covers a large class of applications. In particular, we settle in the affirmative a conjecture of D. Gale and R. Robinson on integrality of generalized Somos sequences, and prove the Laurent property for several multidimensional recurrences, confirming conjectures by J. Propp, N. Elkies, and M. Kleber.

MSC:
05A15 Exact enumeration problems, generating functions
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Bressoud, D.; Propp, J., How the alternating sign matrix conjecture was solved, Notices amer. math. soc., 46, 637-646, (1999) · Zbl 1194.15001
[2] Conway, J.H.; Guy, R.K., The book of numbers, (1996), Copernicus New York
[3] Conway, J.H.; Coxeter, H.S.M., Triangulated polygons and frieze patterns, Math. gaz., 57, 87-94, (1973) · Zbl 0285.05028
[4] Fomin, S.; Zelevinsky, A., Double Bruhat cells and total positivity, J. amer. math. soc., 12, 335-380, (1999) · Zbl 0913.22011
[5] Fomin, S.; Zelevinsky, A., Total positivity: tests and parametrizations, Math. intelligencer, 22, 23-33, (2000) · Zbl 1052.15500
[6] Fomin, S.; Zelevinsky, A., Cluster algebras I: foundations, J. amer. math. soc., 15, 497-529, (2002) · Zbl 1021.16017
[7] Gale, D., The strange and surprising saga of the somos sequences, Math. intelligencer, 13, 40-43, (1991)
[8] Guy, R.K., Unsolved problems in number theory, (1994), Springer-Verlag New York · Zbl 0805.11001
[9] Mills, W.H.; Robbins, D.P.; Rumsey, H., Alternating sign matrices and descending plane partitions, J. combin. theory ser. A, 34, 340-359, (1983) · Zbl 0516.05016
[10] J. Propp, The many faces of alternating-sign matrices, Discrete Math. Theor. Comput. Sci, to appear. · Zbl 0990.05020
[11] Stanley, R.P., Enumerative combinatorics, (1999), Cambridge University Press · Zbl 0928.05001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.